Local Anaesthetic Systemic Toxicity in a Patient under General Anaesthesia (GA): A Diagnostic Challenge UD03-UD04
Dr. Ravi Prakash,
MIG 82, Sec E, Aliganj, Lucknow - 226024, U.P., India.
Local anaesthetic systemic toxicity (LAST) is one of the most dreadful complications after local anaesthetic (LA) use and it is very difficult to manage. The diagnosis of LAST is purely clinical and its presentation is usually obscured in a sedated or anaesthetized patient. A 25-year-old male patient undergoing laparotomy for acute duodenal perforation under general anaesthesia developed seizures after epidural administration of 0.5% bupivacaine. All other possible causes of seizures were ruled out. Seizures were controlled with antiepileptic drugs and patient recovered fully after withholding LA administration. Although, lipid rescue is recommended for LAST, our patient was managed without its use. We, therefore, recommend that utmost care and vigilance should be exercised while using local anesthetics as there is no perfectly accurate method to rule out intravascular administration of LA. Even, if LA is correctly used, LA is detected in plasma due to its systemic absorption from injection site.